Hey there! Sign in to join this conversationNew here? Join for free
    • #1
    • Thread Starter
    #1

    Anon or delete please.
    Hi,

    I started a course of fluoxetine four weeks ago for moderate depression and anxiety/panic. Despite some really severe side effects in the first week or so (including a worsening of all original symptoms), I've felt some positive effects since: my negative thinking and depression has lifted a fair bit and the panic attacks have more or less stopped. However, somewhat paradoxically both my sense of apathy and my sense of restlessness have increased... I yawn constantly, can't focus on my work (which kind of destroys the purpose of the meds) and feel an extreme restlessness at times that sometimes makes me want to bang my head against something or hurt myself. Never having been a self harmer, I am managing to channel these feelings into exercise on my crosstrainer. I'm going to book another appointment with my GP, but am guessing she'll recommend switching anti-depressants... This really worries me as I've been really relieved to see my sleeping, panic and depression improving, and the thought of going through another 2 weeks of horrendous side effects sucks - especially as I am on my final essay extension and only have a week and a half to sort it out. I know I need to see my GP, but does anyone have any advice (based on personal experience, etc) on whether I'm best staying on the fluoxetine or switching?? Thanks
    • #1
    • Thread Starter
    #1

    OK the restlessness is getting worse and I'm not sure what to do. I start fantasising about self-harming but am too squeamish to act on it, though I've tried once or twice. I'm trying to get a grip and do my work but I keep failing. I'm also worried because my dad has bipolar disorder and I've read that antidepressants can bring on mania and restlessness if you're prone to manic depression. I just want to be able to concentrate and to stop feeling this way
    • PS Reviewer
    Offline

    16
    ReputationRep:
    PS Reviewer
    It can take longer than four weeks for your body to adjust to anti depressants, so the side affects may still reduce/disappear.
    Your doctor may suggest something else, but you won't necessarily have the same affects. Everybody reacts differently to anti depressants and not every anti depressant will result in the same side affects in the same person. I'm taking paroxetine (Seroxat) and have had no side affects at all, yet I have from other anti depressants, and a lot of people have terrible experiences with this one. Don't let one bad experience stop you getting the help you need.
    • #1
    • Thread Starter
    #1

    (Original post by ~ Mandy ~)
    It can take longer than four weeks for your body to adjust to anti depressants, so the side affects may still reduce/disappear.
    Your doctor may suggest something else, but you won't necessarily have the same affects. Everybody reacts differently to anti depressants and not every anti depressant will result in the same side affects in the same person. I'm taking paroxetine (Seroxat) and have had no side affects at all, yet I have from other anti depressants, and a lot of people have terrible experiences with this one. Don't let one bad experience stop you getting the help you need.
    Thanks for replying. The problem is I have deadlines and I need to feel better quicker I'm finding it difficult at the moment - the restlessness got so bad I just wanted to punch the walls and I've ended up taking a second tablet this evening in desperation. I know that's stupid and illogical and I don't know why I did it, especially after sticking religiously to one a day at the same time every day for 27 days, avoiding all alcohol, etc :confused: I'm just running out of time with everything again and I don't know what to do
    • PS Reviewer
    Offline

    16
    ReputationRep:
    PS Reviewer
    With your deadlines I would either see if you can get extentions, or talk to your doctor about coming off the medication and trying something else when your work is finished.
    Offline

    19
    ReputationRep:
    Talk to your doctor. Fluoxetine and other SSRI's can induce feelings of wanting to self harm, particularly in young people. There may be an alternative that doesn't have this side effect, but is still an SSRI, so the switch shouldnt cause you to go back to square one or get the horrible first fortnight effects.
    • #1
    • Thread Starter
    #1

    (Original post by Becca-Sarah)
    Talk to your doctor. Fluoxetine and other SSRI's can induce feelings of wanting to self harm, particularly in young people. There may be an alternative that doesn't have this side effect, but is still an SSRI, so the switch shouldnt cause you to go back to square one or get the horrible first fortnight effects.
    Thanks for your advice, I'll arrange another appointment with my GP.

    While I think I had spiralled into a bit of a depression by the time I went to the counsellor & doctor and was prescribed fluoxetine, I think my depressive phases are often brought on by my panic and anxiety. The panic attacks I suffer from (primarily and most severely about work/essays, but also sometimes about weight, clothes or going out) involve intense disproportionate/illogical terror, increased heartrate, my hands start going numb and sometimes my whole body starts numbing, and I am convinced that everything is going to go horribly wrong. I think what happened was the panic attacks caused me to miss some deadlines and freak out, and the consequences of this caused my depression. I'm going to discuss this with my doctor as soon as I can get an appointment, but in the meantime does anyone know whether the medication used to treat panic and depression is ever the same? Or what effect fluoxetine would usually have on panic and anxiety? Thank you
    Offline

    19
    ReputationRep:
    (Original post by Anonymous)
    Thanks for your advice, I'll arrange another appointment with my GP.

    While I think I had spiralled into a bit of a depression by the time I went to the counsellor & doctor and was prescribed fluoxetine, I think my depressive phases are often brought on by my panic and anxiety. The panic attacks I suffer from (primarily and most severely about work/essays, but also sometimes about weight, clothes or going out) involve intense disproportionate/illogical terror, increased heartrate, my hands start going numb and sometimes my whole body starts numbing, and I am convinced that everything is going to go horribly wrong. I think what happened was the panic attacks caused me to miss some deadlines and freak out, and the consequences of this caused my depression. I'm going to discuss this with my doctor as soon as I can get an appointment, but in the meantime does anyone know whether the medication used to treat panic and depression is ever the same? Or what effect fluoxetine would usually have on panic and anxiety? Thank you
    Antidepressants are frequently used to treat both depression and panic disorders, as they often co-exist.
    • #1
    • Thread Starter
    #1

    I've read that Citalopram can be more effective than fluoxetine in combatting anxiety so maybe it would be worth asking the GP about this? Anyway, I should probably stop researching my medication and get some sleep now... Thanks for the help people
    • #2
    #2

    Citalopram does apparently have this anti-anxiety/panic element to it, but for me, this wasn't felt at all. Sometimes but not very often at all, when on Citalopram last year, I took some propranolol (beta-blocker) for the anxiety and panic -which I get in a very specific situation, public-speaking phobic! Citalopram, as far as my own experience goes, did nothing to manage the physiological symptoms of anxiety and panic. Unless of course it's not supposed to and it's just supposed to cut out negative thinking which can lead to the anxiety and panic...???
 
 
 
Reply
Submit reply
TSR Support Team

We have a brilliant team of more than 60 Support Team members looking after discussions on The Student Room, helping to make it a fun, safe and useful place to hang out.

Updated: February 8, 2010
  • See more of what you like on The Student Room

    You can personalise what you see on TSR. Tell us a little about yourself to get started.

  • Poll
    Brexit voters: Do you stand by your vote?
  • See more of what you like on The Student Room

    You can personalise what you see on TSR. Tell us a little about yourself to get started.

  • The Student Room, Get Revising and Marked by Teachers are trading names of The Student Room Group Ltd.

    Register Number: 04666380 (England and Wales), VAT No. 806 8067 22 Registered Office: International House, Queens Road, Brighton, BN1 3XE

    Write a reply...
    Reply
    Hide
    Reputation gems: You get these gems as you gain rep from other members for making good contributions and giving helpful advice.